How does illicit drug use affect diabetics?
About one third of the Czech adult and teenage population has tried an illicit drug. Most people have an experience with experimental or recreational use of illicit drugs such as marijuana (cannabis), ecstasis, club drugs and cocaine. These drugs are typically used as a one time thing “to try it out” or at parties, clubs or with friends as a type of a social activity.
Every tenth person has diabetes – a disease when blood glucose level is increased in consequence of lack of insulin. Diabetes can occur already in young age (especially type 1 diabetes, when the affected person is dependant on regular insulin application). As diabetics reach teenage years and early twenties, it can be expected that some of them try an illicit drug with their peers and a part of them use illicit drugs recreationally or regularly.
It is essential for diabetics to control their blood glucose level as the control of blood glucose level is impaired in this disease. Drugs can case fluctuations in blood glucose. Therefore, risks of illicit drug use in diabetics are also too low or too high blood glucose, apart from typical risks associated with drug use. These blood glucose fluctuations cause other health complications.
Illicit drug use is also connected with specific lifestyle that can lead to decreased caution in blood glucose control. An example is marijuana that increases appetite and is typically associated with worsened self-control of blood glucose level by measuring devices, irregular insulin application and irregular food intake. This can lead to fluctuations in blood glucose in diabetics and to life-threatening complications.
Increased blood glucose level and associated ketoacidosis (a life-threatening and dreaded complication of diabetes that occurs with lack of insulin in the body and high blood glucose levels) can be caused by cocaine or MDMA (ecstasis). Increased blood glucose is seen as feelings of thirst and dry mouth and frequent urination. Symptoms of ketoacidosis are also vomitting, stomach ache, nausea, dizziness, fatigue, confusion and difficulty breathing.
As ecstasis is often used in clubs, it can cause together with increased physical activity from dancing low blood glucose level (hypoglycemia). Low blood glucose level can be recognized as a state similar to being drunk – the person wobbles, is confused, unable to think straight, sweats a lot and can even loose consciousness. The first aid in cases when the person is still conscious is to give the person pure sugar (e.g. sweet juice, tea with sugar, a cube of sugar). If the person is losing conscioussness, it is necessary to call an ambulance.
Considering potential and even life-threatening risks in case of illicit drug use in people with diabetes, it is important to discuss this topic and be aware of effects of drugs on diabetics. Diabetics should be sufficiently informed about possible risks and precautions to avoid complications as part of diabetics will try illicit drugs at some point in their lives.
As this is an issue that is not properly discussed in journals and it is still a taboo for some doctors, we were very happy that the Czech journal “Vnitřní lékařství” (a journal for doctors, mainly internists and general practitioners) published our article on this topic.
The article in Czech (only abstract in English) can be found on the website of the journal.